This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
All too often problems arise from our PCa treatments. One such occasion appears in my online journal dated November 7,2014; see below:
"As long time readers of this journal will surely agree, I have been preoccupied with one emergency after another week after week, month after month for far too long. With the most urgent health issues moreorless under control, the time seems right to address the issue outlined below in an email to my UFPTI case manager:
Two or three times each evening my sleep is interrupted by the need to empty my bladder Frequency is not the primary problem however. Each time involves a stop and go fairly lengthy process which takes two or three minutes to complete. I suspect this problem is proton radiation related. It evolved a year or so following treatment, and I have a friend also a UFPTI graduate who is experiencing similar symptoms .How common is this problem? Why does it occur? Our concern is that it will progress rather than resolve. Is this a problem that should be addressed? If so, how and when? Please feel free to consult with anyone at UFPTI (or elsewhere) that you think may help answer these questions.
After a week or two during which she consulted with Dr. Gud E. Nuff and one or more of her counterparts, my case manager contacted me by phone at which time the following discussion ensued (broadly interpreted and liberally paraphrased):
CM: During our early years all of us are indoctrinated with the idea that we need to HOLD OUR WATER throughout the night. Woe be unto those who fail to do so.
Pt: This explanation does not account for the onset of the problem at the age of 72 roughly a year following proton radiation.
CM: Dr. Myers may need to increase your dosage of Avodart.
Pt: I do not intend to ask Dr. Myers to modify my protocol in an effort to resolve my bladder problem.
CM: Your problem may be due to an enlarged prostate.
Pt: I have never been so diagnosed. My medical record on file at UFPTI will directly contradict the possibility of an enlarged prostate.
CM: Your diet may be overly acidic.
Pt: On rare occasions I treat myself to blackened chicken or blackened Ahi tuna. On even rarer occasions my wife over seasons our spaghetti sauce. I assured my case manager this was the extent of our culinary adventurousness.
At the end of the above described give and take, my case manager expressed an interest in my daily intake of alcohol and water. I confessed to a longtime nightly routine of one or two beers just prior to bedtime. I also admitted to the possibility of consuming too little water during the day, especially here in Texas, because I play two hours of tennis six days a week (sometimes seven). On hotter days it can be difficult to stay hydrated.
At her behest I agreed to modify this pattern on a trial basis. For the suggested three day period, I discontinued my beer drinking routine and significantly increased my water consumption. The net result? No change. Oddly enough neither of us seemed overly surprised.
In the absence of a definitive, plausible answer, we agreed that I should raise this issue during my upcoming appointment with Dr. Myers. I did so with the following result. His response is summarized below in an email to my case manager:
"With considerable confidence and no hesitation Dr. Myers diagnosed my late evening voiding complications as scarification due to radiation. He seemed irritated that radiation treatment centers like UFPTI do not recognize such damage and leave it to unaffiliated clinics like his for follow-up care. This condition is easily controlled. He then prescribed Trental 400 mg twice a day and Jarrow tocosorb once a day. At the end of this discussion he provided me with a copy of a clinical study titled "Randomized, Placebo-Controlled Trial of Combined Pentoxifylline and Tocopheral for Regression of Superficial Radiation-Induced Fibrosis."
A week or two later my case manager contacted me by phone with the following responses: (1) In rare instances some of our patients experience symptoms similar to yours that may be due to scarification of the bladder, (2) We here at UFPTI have used Trental from time to time and (3) We apologize for irritating Dr. Myers."
FYI update: over the years this problem has totally resolved.